Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Amarillo, TX

March 26, 20124 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 26, 2012, 8:34 PM CDT for 4 counties in Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2012, 8:34 PM CDT (01:34 UTC)
Expired
Mar 26, 2012, 9:21 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:42 PM CDTHAIL 0.881 Sse Dumas, TX
Mar 26, 8:45 PM CDTHAIL 11 Se Dumas, TXDIME TO QUARTER SIZE HAIL REPORTED NEAR DUMAS
Mar 26, 8:45 PM CDTHAIL 11 Sse Dumas, TXREPORTS OF PEA TO QUARTER SIZE HAIL RECEIVED FROM SOUTH AND SOUTHEAST OF DUMAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS54 KAMA 270134
SVRAMA
TXC195-233-341-421-270230-
/O.NEW.KAMA.SV.W.0015.120327T0134Z-120327T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT MON MAR 26 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR DUMAS...MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3610 10164 3591 10143 3572 10195 3584 10207
TIME...MOT...LOC 0134Z 236DEG 28KT 3582 10195

$$

CLK
3 follow-up statements
596 
WWUS54 KAMA 270149
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON MAR 26 2012

TXC195-233-341-421-270230-
/O.CON.KAMA.SV.W.0015.000000T0000Z-120327T0230Z/
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
849 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN SHERMAN...NORTHEASTERN MOORE...NORTHWESTERN
HUTCHINSON AND EXTREME SOUTHWESTERN HANSFORD COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DUMAS...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3573 10192 3588 10200 3610 10164 3591 10143
TIME...MOT...LOC 0149Z 236DEG 28KT 3588 10183

$$

CLK
334 
WWUS54 KAMA 270208
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT MON MAR 26 2012

TXC195-233-341-421-270230-
/O.CON.KAMA.SV.W.0015.000000T0000Z-120327T0230Z/
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
908 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN SHERMAN...NORTHEASTERN MOORE...NORTHWESTERN
HUTCHINSON AND EXTREME SOUTHWESTERN HANSFORD COUNTIES...

AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL MOORE COUNTY...OR ABOUT 11 MILES
EAST OF DUMAS...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3580 10174 3596 10187 3610 10164 3591 10143
TIME...MOT...LOC 0208Z 232DEG 31KT 3593 10176

$$

CLK
123 
WWUS54 KAMA 270221
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT MON MAR 26 2012

TXC195-233-341-421-270231-
/O.CAN.KAMA.SV.W.0015.000000T0000Z-120327T0230Z/
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
921 PM CDT MON MAR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN...
NORTHEASTERN MOORE...NORTHWESTERN HUTCHINSON AND EXTREME SOUTHWESTERN
HANSFORD COUNTIES IS CANCELLED...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3580 10174 3596 10187 3610 10164 3591 10143
TIME...MOT...LOC 0221Z 255DEG 19KT 3595 10162

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 7:20 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 26, 7:20 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT MON MAR 26 2012

.UPDATE...
UPDATED THE FORECAST TO BEEF THE POPS UP A LITTLE IN THE CENTRAL
SECTIONS OF THE PANHANDLES. SHOWERS AND THUNDERSTORMS HAVE GOTTEN A
LITTLE MOVE ACTIVE ALONG A SURFACE TROUGH IN THE WESTERN PANHANDLES.
TEMPERATURES HAVE ALSO BEEN ABLE TO WARM A LITTLE MORE THAN THE REST
OF THE AREA AS CLOUDS HAVE THINNED IN THE WEST.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT MON MAR 26 2012/

AVIATION...
FOR THE 00Z TAFS...ISOLATED SHOWERS CONTINUE TO DEVELOP ACROSS THE
TEXAS PANHANDLE ALTHOUGH WITH A FAIRLY STOUT MID-LEVEL CAP IN
PLACE...EXPECT THIS ACTIVITY TO REMAIN ISOLATED AND DIMINISH AFTER
SUNSET. HAVE RETAINED A CB REMARK AT THE KAMA TERMINAL THROUGH 02Z AS
IT LOOKS LIKE KAMA WILL STAND THE BEST CHANCE OF SEEING A STRAY STORM
ALTHOUGH CHANCES OF THIS LOOK PRETTY SLIM. OTHERWISE EXPECT GUSTY
SOUTH TO SOUTHWEST WINDS THROUGH 02Z WHICH BY THEN WINDS WILL
DIMINISH TO AROUND 15 KTS. A WEAK FRONT WILL SAG INTO THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLE TUESDAY MORNING...RESULTING IN WINDS
SHIFTING TO THE NORTH-NORTHWEST. THIS FRONT WILL STALL NORTH OF THE
KAMA TERMINAL SO EXPECT SOUTHWEST WINDS FOR TUESDAY. WINDS WILL BE
LIGHTER WITH SPEEDS AROUND 10-15 KTS AS A SURFACE TROUGH SLIDES
ACROSS THE PANHANDLES.

CLK

PREV DISCUSSION... /ISSUED 506 PM CDT MON MAR 26 2012/

DISCUSSION...
FOR TNGT...WEAK SHORTWAVE TROF TO TRAVERSE W TX AND SRN HIGH PLAINS.
MOSTURE RETURN IS AWFULLY SHALLOW AT THIS TIME...AND THERE IS A
REASONABLE MID LEVEL CAPPING INVERSION PRESENT AS PER KAMA 12Z
SOUNDING DATA. CU FIELD FORMING ALONG SFC TROF OR PSEUDO DRYLINE AXIS
LYING ACROSS WRN TX PNHDL SWD THRU WRN PARTS OF KMAF FCST AREA.
DECIDED TO RETAIN SLGT CHC POPS CNTRL AND ERN SECTIONS FOR THIS
EVENING IN THE EVENT ISOLD STORMS MANAGE TO GET GOING ALONG THIS SFC
FEATURE. ANY THREAT FOR TSTMS SHOULD DIMINISH RAPIDLY LATER THIS
EVENING. WINDS WILL SLOWLY DIMINISH AS WELL.

LATEST PROGS NOW SUGGEST SFC TROF OR PSEUDO DRYLINE WILL STALL OUT IN
ERN ZONES LATER TUESDAY AS OPPOSED TO MOVG INTO OK. IF THIS VERIFIES...
LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT COMPLETELY...AND WILL
RETURN QUICKER TO THE AREA. SOME THREAT EXISTS FOR PSBL TSTM
DEVELOPMENT ACROSS ERN AND SERN SECTIONS OF FCST AREA LATE TUE
AFTERNOON OR EVENING. FOR NOW...HAVE KEPT POPS IN THE SILENT CATEGORY
DUE TO UNCERTAINTY IN WHERE PSEUDO DRYLINE WILL END UP.

LATEST MODEL RUNS CONTINUE TO HINT AT A COUPLE MORE SHORTWAVE TROFS
PROGGED TO AFFECT FCST AREA WED AFTERNOON THRU FRI EVENING. SLGT CHC
POPS FOR MAINLY ERN THIRD TO ERN HALF OF FCST AREA ARE STILL
PLAUSIBLE DURG THESE TIME PERIODS...AND HAVE RETAINED THEM IN GRIDS.
DRY WEATHER SEEN FOR SAT AND SUNDAY AS LOW LEVEL MOISTURE GETS
SCOURED OUT TO OUR E AND SE.

MEDIUM RANGE MODELS ARE IN DISAGREEMENT FOR SUNDAY AND MONDAY WITH
RESPECT TO HANDLING NEXT UPPER LEVEL TROF AND THE DEGREE OF PATTERN
AMPLIFICATION. GFS IS MOST AMPLIFIED WHILE ECMWF IS MUCH FLATTER.
DUE TO MODEL DISCREPANCIES...HAVE GONE WITH A CONSERVATIVE APPROACH
THIS FAR OUT...AND BROUGHT A COLD FRONT THRU THE AREA SUNDAY NIGHT
WITH COOLER TEMPS FOR NEXT MONDAY...BUT DID NOT GO AS COLD AS NEW 12Z
GFS MEXMOS. KEPT POPS BELOW MENTIONABLE AS WELL.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PARTS OF THE
WESTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY
AND THURSDAY DUE TO INCREASING SOUTH TO SOUTHWEST WINDS AND LOW
RELATIVE HUMIDITY VALUES. ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS ARE ALSO POSSIBLE SUNDAY ACROSS MOST OF THE OKLAHOMA AND
TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/15
Hazardous weather outlook, Mar 26, 7:13 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT MON MAR 26 2012

OKZ001>003-TXZ001>020-271215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
713 PM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH THIS EVENING. A FEW MAY BE STRONG WITH GUSTY
WINDS AND HAIL THE PRIMARY HAZARDS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO THE BREEZY
TO WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MARGINALLY ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS PARTS
OF THE WESTERN AND CENTRAL OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY
AND THURSDAY DUE TO SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH ALONG
WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES AROUND 15 TO 20
PERCENT.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE ON SUNDAY ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES LATE WEDNESDAY
AFTERNOON AND NIGHT...AND ACROSS EASTERN SECTIONS OF THE PANHANDLES
THURSDAY AFTERNOON AND NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND NIGHT.
IF ANY STORMS DEVELOP DURING THESE TIME PERIODS...SOME MAY BE STRONG...
WITH GUSTY WINDS AND SMALL HAIL THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY AND ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS SUNDAY.

GOEHRING

In the hours before

Local storm report, Mar 26, 8:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             FOUR WAY                35.69N 101.96W
03/26/2012  E0.75 INCH       MOORE              TX   STORM CHASER

&&

EVENT NUMBER AMA1200175

LG
Special weather statement, Mar 26, 8:10 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT MON MAR 26 2012

TXZ007-270145-
MOORE TX-
810 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR MOORE COUNTY.

AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF FOUR WAY...OR
ABOUT 11 MILES SOUTHWEST OF DUMAS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:39 PM CDTHigh Wind WarningAMALipscomb, Ochiltree2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.